Kentucky, 2010

Hail in Kentucky, April 5, 2010

April 5, 2010 · NWS JKL · 7 events in 2 counties and zones

Scattered severe thunderstorms formed ahead of an approaching cold front on April 5th. The hail ranged in size from nickels to golf balls in both Fleming and Rowan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered severe thunderstorms formed ahead of an approaching cold front on April 5th. The hail ranged in size from nickels to golf balls in both Fleming and Rowan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 5, 1:52 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 5, 1:52 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT MON APR 5 2010

.SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED

WEAK SFC FRONTAL BOUNDARY IS STRETCHED ACROSS THE AREA THIS
AFTERNOON WITH LITTLE TO DISTINGUISH IT OTHER THAN A DEW POINT
GRADIENT. WE HAVE REACHED OUR CONVECTIVE TEMPERATURE AND AN ENHANCED
CU FIELD IS IN PLACE ALONG AND JUST SOUTH OF THIS BOUNDARY.
HOWEVER...THERE IS A SLIGHT INCREASE IN MID LEVEL TEMPS THAT HAS
INHIBITED CONVECTION THUS FAR. THIS SHOULD CHANGE WITH APPROACH OF
WEAK SHORT WAVE ENERGY. NOT SURE HOW WIDESPREAD CONVECTION WILL BE
ATTM...BUT THINKING IS THAT WE CAN EXPECT AT LEAST SOME ISOLD TO AT
TIMES SCATTERED CONVECTION THROUGH THE LATE AFTERNOON HOURS. ONE OR
TWO STORMS COULD BECOME STRONG SHOULD CONDITIONS BE JUST RIGHT.

OTHERWISE...SFC BOUNDARY CONTINUES TO LIFT TO THE NORTHEAST AS SHORT
WAVE EXITS THE AREA LATER THIS EVENING. THEREAFTER...BROAD UPPER
LEVEL RIDGING AND SFC HIGH PRESSURE OVER THE ATLANTIC COAST WILL
PROVIDE FAIR WEATHER FOR THE REMAINDER OF THE SHORT TERM. HOWEVER...
A TIGHTENING SFC GRADIENT AHEAD OF AN APPROACHING STORM SYSTEM WILL
BE THE CATALYST FOR NEAR BREEZY CONDITIONS...AND FAIRLY STRONG WIND
GUSTS ON TUESDAY. FOR TEMPS...ONLY HAD A RIDGE VALLEY SPLIT FOR OUR
MOST SHELTERED EASTERN VALLEYS TONIGHT AS A SOUTHERLY GRADIENT WIND
SHOULD HELP KEEP THE BOUNDARY LAYER FAIRLY WELL MIXED OVERNIGHT.
BOTTOM LINE THERE WERE LITTLE IF ANY CHANGES TO INHERITED TEMPS.

.LONG TERM.../TUESDAY NIGHT THROUGH MONDAY/...UPDATED

THE MODELS ARE IN GOOD GENERAL AGREEMENT WITH AN UPPER LOW OVER THE
CENTRAL PLAINS AND A TROUGH EXTENDING SOUTH INTO WEST TEXAS. THIS IS
OUR NEXT BIG WEATHER MAKER AS THE TROUGH MOVES TO THE EAST AND A COLD
FRONT MOVES ACROSS EASTERN KENTUCKY ON THURSDAY. DECIDED TO SPEED THE
SYSTEM UP A LITTLE AS THE FORECAST WAS A LITTLE BEHIND THE MEAN SOLUTION.
THE SREF AND GEM WERE THE FASTEST MODELS AND ARE ACTUALLY A LITTLE
QUICKER THAN WHAT IS REFLECTED IN THE GRIDS. SINCE THIS SYSTEM IN
MOVING THROUGH THE AREA SO FAST...HYDROLOGICAL ISSUES ARE NOT A
CONCERN. THE TROUGH WILL MOVE QUICKLY THROUGH THE AREA AND BRING SOME
NORTHWESTERLY UPPER FLOW. THERE WILL BE SOME WRAP AROUND BEHIND THE
FRONT AND A COUPLE OF SHORT WAVES WILL RESULT IN SHOWERS LINGERING
THROUGH FRIDAY. THE REST OF THE PERIOD IS DRY AS HIGH PRESSURE SETS
IN. THE MODELS REALLY DIVERGE AT THE END OF THE PERIOD...BUT IT IS
OVER THE WEST COAST AND DOES NOT AFFECT THE FORECAST OVER EASTERN
KENTUCKY. USED A BLEND OF THE MOS AND MODEL OUTPUT FOR THE
TEMPERATURE FORECAST. IN GENERAL...MOS IS NOT TOO BAD...JUST NEEDED A
FEW TWEAKS.

&&

.AVIATION.../18Z TO 18Z/

WE HAVE REACHED OUR CONVECTIVE TEMPERATURE AND A DECENT CU FIELD HAS
DEVELOPED. INGREDIENTS ARE IN PLACE FOR SOME SCATTERED SHOWERS AND
POSSIBLY THUNDERSTORMS...MOISTURE AND AMPLE SUNLIGHT FOR SFC BASED
INSTABILITY. BUT WITH WEAK SFC FRONTAL BOUNDARY LIFTING TO OUR NORTH
AND EAST...OTHER THAN DIFFERENTIAL HEATING...WE LACK ANY TRIGGERS FOR
CONVECTION. SHORT WAVE ENERGY...UPPER LEVEL DISTURBANCE TO OUR WEST
MAY BE STRONG ENOUGH TO INITIATE CONVECTION ACROSS PORTIONS OF THE
AREA THIS AFTERNOON. INCLUDED MENTION OF SHOWER ACTIVITY IN THE TAFS
WITH VCSH REMARK...AND INCLUDED A CB GROUP FOR ANY THUNDERSTORM
POTENTIAL. FOR NOW IT/S A WAITING GAME. SKIES CLEAR OUT RATHER
QUICKLY THIS EVENING AND REMAINDER OF THE FORECAST IS SOMEWHAT
UNEVENTFUL. EXCEPTION WILL BE A 10 TO 15KT SOUTHERLY GRADIENT WIND
THAT WILL DEVELOP BY TOMORROW MORNING...WITH GUSTY WINDS ACCOMPANYING
IT THROUGH THE AFTERNOON.

&&

.FIRE WEATHER.../TUESDAY/

PRESSURE GRADIENT WILL BE TIGHTENING ACROSS THE AREA DURING THE DAY
ON TUESDAY BETWEEN THE PLAINS LOW PRESSURE SYSTEM AND HIGH PRESSURE
CENTERED OFF OF THE SOUTHEASTERN CONUS. SUSTAINED WINDS OF AROUND 15
MPH ARE EXPECTED DURING THE DAY...WITH GUSTS IN BETWEEN 30 AND 35 MPH.
THERE IS SUFFICIENT DRY AIR ALOFT TO MIX DOWN IN THE AFTERNOON...
YIELDING MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 25 PERCENT FOR
MOST LOCATIONS. RIGHT NOW...THE PRESSURE GRADIENT LOOKS MARGINAL FOR
THE SUSTAINED WINDS OF 15 MPH...HOWEVER GIVEN THE BEEFY WIND
PROFILE...BETWEEN 20 AND 35 KTS...FROM 1000-850 MB...THIS WILL MAKE
UP FOR THE GRADIENT. AS SUCH...A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR TUESDAY AFTERNOON AND EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-
106>120.

&&

SHORT TERM...RAY
LONG TERM...JJ
AVIATION...RAY
Hazardous weather outlook, Apr 5, 1:27 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
227 PM EDT MON APR 5 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
227 PM EDT MON APR 5 2010

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM THIS AFTERNOON
THROUGH THIS EVENING. IF ANY STORMS DEVELOP...ONE OR TWO MAY PRODUCE
WIND GUSTS BETWEEN 35 AND 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL BRING AN ENHANCED THREAT
FOR WILDFIRES ON TUESDAY AND TUESDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JJ

In the hours before

Special weather statement, Apr 5, 4:27 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
527 PM EDT MON APR 5 2010

KYZ106-052215-
MORGAN-
527 PM EDT MON APR 5 2010

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH 615 PM EDT MONDAY EVENING...

   SOUTHERN MORGAN.

AT 527 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR MURPHYFORK...OR 9 MILES SOUTHWEST OF WEST LIBERTY...
MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PANAMA AROUND
535 PM EDT...GREEAR AROUND 540 PM EDT...MALONE AROUND 545 PM
EDT...WHITE OAK AROUND 550 PM EDT...AND FLORRESS AROUND 555 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Apr 5, 4:46 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT MON APR 5 2010

KYZ058-111-052230-
ESTILL-LEE-
546 PM EDT MON APR 5 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 630
PM EDT MONDAY EVENING...

   ESTILL AND
   LEE.

AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH
IRVINE...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PRYSE AROUND
555 PM EDT...CRYSTAL AROUND 600 PM EDT...WHYNOT AROUND 605 PM
EDT...GREELEY AROUND 610 PM EDT...AND FIXER AROUND 615 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Apr 5, 5:03 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
603 PM EDT MON APR 5 2010

KYZ106-107-119-052245-
JOHNSON-MARTIN-MORGAN-
603 PM EDT MON APR 5 2010

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 645 PM EDT MONDAY EVENING...

   EAST CENTRAL MORGAN...
   NORTHERN JOHNSON AND
   NORTHERN MARTIN.

AT 604 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR WINIFRED...OR 10 MILES NORTH OF PAINTSVILLE...MOVING
EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CHANDLERVILLE
AROUND 610 PM EDT...RIVER AROUND 615 PM EDT...CHESTNUT AROUND 620 PM
EDT...TOMAHAWK AROUND 630 PM EDT...AND MILO AROUND 635 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Apr 5, 5:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT MON APR 5 2010

KYZ044-052330-
FLEMING-
653 PM EDT MON APR 5 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 730
PM EDT MONDAY EVENING...

   NORTHERN FLEMING.

AT 652 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
FAIRVIEW...OR 15 MILES NORTHEAST OF CYNTHIANA...MOVING EAST AT 35
MPH. THE WORST OF THIS STORM WILL BRUSH PAST JUST TO THE NORTH OF
THE FLEMING COUNTY BORDER. HOWEVER...JUST A GLANCING BLOW MAY BE
ENOUGH FOR GUSTY WINDS AND SMALL HAIL.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
700 PM EDT...NEPTON AROUND 705 PM EDT...FLEMINGSBURG AROUND 715 PM
EDT...DALESBURG AROUND 720 PM EDT...AND MOUNT CARMEL AROUND 725 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Fleming

When
April 5, 6:30 PM EST to 6:35 PM EST
Where
Fleming County, Flemingsburg
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.420, -83.730

Golf ball size hail reported in Flemingsburg.

Hail, Fleming

When
April 5, 6:30 PM EST to 6:36 PM EST
Where
Fleming County, Flemingsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -83.730

Quarter size hail reported in Flemingsburg.

Hail, Fleming

When
April 5, 7:10 PM EST to 7:15 PM EST
Where
Fleming County, Cowan
Measured
1.75 in hail
Reported by
Public
Coordinates
38.400, -83.900

Golf ball size hail was reported in Cowan.

Hail, Fleming

When
April 5, 7:15 PM EST to 7:20 PM EST
Where
Fleming County, Nepton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.430, -83.830

Golf ball size hail fell in Nepton.

Hail, Fleming

When
April 5, 7:35 PM EST to 7:40 PM EST
Where
Fleming County, Ewing
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -83.870

Golf ball size hail fell in Ewing between 835 and 840 pm.

Hail, Fleming

When
April 5, 7:40 PM EST to 7:44 PM EST
Where
Fleming County, Muses Mills
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -83.520

Quarter size hail fell in Muses Mills.

Hail, Rowan

When
April 5, 7:44 PM EST to 8:00 PM EST
Where
Rowan County, Waltz
Measured
1.75 in hail
Reported by
Public
Coordinates
38.320, -83.430

Golf ball size hail was reported north of a line from Waltz to Triplett between 844 and 900 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219591, 219592, 219593, 219595, 219596, 219598, 219597.